Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 6, NWS Reno, NV

February 26, 20234 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Feb 26, 2023, 3:29 PM PST for 4 counties in Nevada; Modoc County, California. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 3:29 PM PST (23:29 UTC)
Expired
Feb 27, 2023, 11:00 AM PST
In force
20 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 31 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS75 KREV 262329
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
329 PM PST Sun Feb 26 2023

CAZ070-NVZ005-271900-
/O.NEW.KREV.WI.Y.0006.230226T2329Z-230227T1900Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Empire, and Gerlach
329 PM PST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT UNTIL 11 AM PST MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Surprise Valley California and Northern Washoe County.

* WHEN...Until 11 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ003-271900-
/O.NEW.KREV.WI.Y.0006.230226T2329Z-230227T1900Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
329 PM PST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT UNTIL 11 AM PST MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.
  Wind prone locations could see gusts up to 60 mph. 

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 11 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 26, 2:49 AM PST, 12 hours 40 minutes earlier.

Area forecast discussion, Feb 26, 2:49 AM PST, 12 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
249 AM PST Sun Feb 26 2023

.SYNOPSIS...

A cold and stormy period continues as we close out February and
look toward the beginning of March. Anticipate multiple rounds of
snow at all elevations leading to widespread travel difficulties,
especially in the Sierra. Periods of enhanced breezy conditions
will make it feel that much colder. Bundle up and protect
populations and pets that are vulnerable to these wintry
conditions.

&&

.DISCUSSION…

Satellite imagery shows the center of cut-off low pressure
circulation that has brought our most recent round of winter
conditions slowly progressing southeast and east into southern
California. Moisture wrapping around to the north and northwest is
bringing lower ceilings and light precipitation to parts of the
Great Basin and eastern Sierra this morning. This low pressure
system is looking to eject east across southern Nevada into the four-
corners region. A weak progressive upper ridge will tag-along
quickly behind the outgoing winter system with the upper flow
increasing from the southwest ahead of the next upstream upper wave
expected later today.

This next weaker winter wave will be the preamble to a much
stronger Pacific winter system that will be strengthening over the
Gulf of Alaska today before driving into the western US Monday
morning. But this weaker predecessor will still bring periods of
moderate snowfall to northeast California this morning. Snow will
spread southeast across the Sierra this afternoon before
lightening up into just light snow showers overnight tonight into
early Monday before a more potent system barrels in later Monday
morning. Higher elevation areas over northeast California west of
US-395 should see accumulations close to a foot plus though today
with areas to the east seeing 2-5 inches of new snow below 5000
feet elevation. The Lake Tahoe basin below 7000 feet has a good
chance (60-70%) to receive 6-8 inches of newly accumulated snow.
Even with the limited spillover with this system, some foothill
areas above 5000 feet could see an inch or two of snow with
limited accumulations in lower valley areas of far western Nevada.
Ridge top winds gusting to 70-80 mph will still bring a brisk
feel to temperatures felt by those recreating in the Sierra today.

* A significant winter storm is expected to impact the Sierra Monday
  into Wednesday.

* Blizzard Warnings have been issued for eastern Sierra zones Monday
  through Tuesday night due to the combination of heavy snowfall and
  gusty winds producing periods of near zero visibility over the
  Sierra.

All eyes on what looks to be a formidable Pacific winter system that
will bring a potpourri of significant winter impacts to the Sierra
and western Nevada Monday through Wednesday as heavy snow and gusty
winds slam into the region. The upper low pressure system spinning
into the Pacific Northwest will swing a stronger negatively tilted
upper wave into the Sierra and western Nevada. This upper system
will setup a volatile mix of colder, more moist maritime air,
stronger mid-level winds, instability, and increased dynamic forcing
from the exit region of a 150kt jet core. These factors when
combined with heavy snow, strong gusty ridge top winds to 100 mph,
and higher snow ratios could bring brief near zero visibility
blizzard conditions to the Sierra Monday afternoon through Tuesday.
These conditions will make travel over Sierra passes nearly
impossible during this period.

A double shot of higher snowfall rates will occur Monday afternoon
into the evening and again late Tuesday morning into Tuesday night.
Through this duration there is a higher chance (70-80%) of
significant snow accumulations upwards of 4 to 6 feet of snowfall
will be possible along the Sierra crest with 2 to 4 feet for
communities in the Tahoe Basin and eastern Sierra communities west
of US-395 in Mono County. It cannot be reiterated more to expect
widespread impacts for travel across the region becoming hazardous
if not impossible at times.

The airmass will remain cold enough to keep snow levels at all
valley floors across western Nevada on Monday and Tuesday which will
provide accumulating snowfall down in the valleys. Two periods of
spillover snowfall are expected Monday afternoon-evening and also
Tuesday morning into early evening. Due initial snowfall projections
of 4-8 inches for lower valleys during this 2 day period, a Winter
Storm Watch has been posted for the Sierra Front including the Reno,
Carson City, and Carson Valley areas. See the latest Winter Storm
Watch for expected amounts.

This storm will continue yield light to moderate snowfall on the
backside of the low on Wednesday before most snow showers taper off
by Wednesday evening. We will have a small break in this rather
active winter weather pattern Thursday through Friday before another
potential storm system moves through by next weekend. March looks to
enter roaring like a lion for the time being. -Amanda

&&

.AVIATION...

Currently, as a closed low exits the region there are residual snow
showers across the Basin and Range as well as the southern Sierra.
These snow showers will continue to dwindle through the morning
hours, and clearing will begin to take place late Sunday morning.
For now there are IFR/MVFR conditions with mountain obscuration
concerns until this system pulls to the east Sunday afternoon.

Light surface flow out of the south-southwest will be transitioning
to strong and gusty winds Sunday morning. FL100 winds will increase
in and around the Sierra to 40-45 kts by Sunday morning. This
will scour out any low clouds and fog that settled into valleys
overnight. As the winds amplify, new concerns for LLWS and
mountain wave turbulence arrive ahead of the next wave to move
through Sunday evening.

Sunday's storm will be an introductory trial before the next more
potent system arrives Monday. This wave will bring about moderate to
heavy snowfall producing IFR CIGS/VIS as well as a return of LLWS
and turbulence. This round of snowfall will affect Sierra terminals,
with a 70% chance for 4-6" at KTVL/KTRK. Further south, KMMH could
see lighter accumulations of around 2". Western Nevada terminals
will see a break from snowfall with this wave, since little
spillover will materialize.

The system arriving Monday will be much more potent, with heavy
snowfall for the Sierra coupled with gusty winds and low
visibilities. HRICH

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 10 AM this morning to 10 AM PST Monday
     NVZ002.

     Blizzard Warning from 10 AM Monday to 4 AM PST Wednesday NVZ002.

     Winter Storm Warning until 10 AM PST this morning NVZ001.

     Winter Storm Watch from Monday afternoon through late Tuesday
     night NVZ003.

CA...Winter Storm Warning from 6 AM this morning to 4 AM PST
     Wednesday CAZ071.

     Winter Storm Warning from 10 AM this morning to 10 AM PST Monday
     CAZ072.

     Blizzard Warning from 10 AM Monday to 4 AM PST Wednesday CAZ072.

     Winter Storm Warning until 10 AM PST this morning CAZ073.

     Blizzard Warning from 1 PM Monday to 4 AM PST Wednesday CAZ073.

&&

In the hours before

Local storm report, Feb 26, 2:34 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 E BECKWOURTH          39.82N 120.32W
02/26/2023  M0.0 INCH        PLUMAS             CA   COCORAHS

            COCORAHS STATION CA-PM-9 BECKWOURTH 3.3 E.
            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             1 SSW BOCA RESERVOIR    39.39N 120.09W
02/26/2023  M0.5 INCH        NEVADA             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BOCC1 0.8 S BOCA
            RESERVOIR. THE PERIOD OF THE SNOW EVENT WAS
            24 HOURS.

0800 AM     SNOW             2 ESE SIX MILE CANYON   39.30N 119.53W
02/26/2023  M0.0 INCH        LYON               NV   COCORAHS

            COCORAHS STATION NV-LY-39 DAYTON 3.9 NE. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0645 AM     SNOW             DIAMOND PEAK SKI BASE   39.25N 119.92W
02/26/2023  M1.0 INCH        WASHOE             NV   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             3 ESE HEAVENLY VALLEY   38.94N 119.84W
02/26/2023  M0.2 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-23 GARDNERVILLE 5.7
            W. THE PERIOD OF THE SNOW EVENT WAS 24
            HOURS.

0700 AM     SNOW             HEAVENLY SKI BASE       38.93N 119.93W
02/26/2023  M2.0 INCH        EL DORADO          CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0730 AM     SNOW             HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
02/26/2023  M2.0 INCH        PLACER             CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

1000 AM     SNOW             1 WSW DIAMOND PEAK SKI  39.25N 119.94W
02/26/2023  M1.0 INCH        WASHOE             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION INVN2 1.2 E INCLINE
            VILLAGE. THE PERIOD OF THE SNOW EVENT WAS 24
            HOURS.

0730 AM     SNOW             JUNE MOUNTAIN SKI BASE  37.76N 119.09W
02/26/2023  M2.0 INCH        MONO               CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0900 AM     SNOW             LEE VINING              37.96N 119.12W
02/26/2023  M9.0 INCH        MONO               CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION LEVC1 LEE VINING. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0630 AM     SNOW             MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
02/26/2023  M6.0 INCH        MONO               CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             MINA                    38.39N 118.11W
02/26/2023  M0.0 INCH        MINERAL            NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION MNAN2 MINA. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0600 AM     SNOW             MINDEN                  38.95N 119.78W
02/26/2023  M0.0 INCH        DOUGLAS            NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION MINN2 MINDEN. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             5 NNW LEE VINING        38.02N 119.17W
02/26/2023  M6.2 INCH        MONO               CA   COCORAHS

            COCORAHS STATION CA-MN-6 MONO CITY 1.9 SW.
            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             MT. ROSE SKI BASE       39.32N 119.89W
02/26/2023  M3.0 INCH        WASHOE             NV   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0600 AM     SNOW             1 SSW NORTHSTAR SKI BAS 39.26N 120.13W
02/26/2023  M2.0 INCH        PLACER             CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0745 AM     SNOW             PALISADES TAHOE SKI BAS 39.19N 120.24W
02/26/2023  M2.0 INCH        PLACER             CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             1 NNE RENO              39.56N 119.81W
02/26/2023  M0.3 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-2 RENO 1.4 NNE. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             2 SSW RENO              39.51N 119.84W
02/26/2023  M0.1 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-11 RENO 2.4 SSW. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             4 SSW RENO              39.49N 119.84W
02/26/2023  M0.5 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-167 RENO 3.5 SSW. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0600 AM     SNOW             VERDI                   39.52N 119.99W
02/26/2023  M1.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-19 RENO 9.0 W. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0900 AM     SNOW             2 E HOLBROOK JUNCTION   38.73N 119.50W
02/26/2023  M0.5 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-27 SMITH VALLEY 9.5
            WSW. THE PERIOD OF THE SNOW EVENT WAS 24
            HOURS.

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
02/26/2023  M2.0 INCH        EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
            4.9 SW. THE PERIOD OF THE SNOW EVENT WAS 24
            HOURS.

0700 AM     SNOW             3 SSW SUSANVILLE        40.37N 120.67W
02/26/2023  M0.0 INCH        LASSEN             CA   COCORAHS

            COCORAHS STATION CA-LS-1 SUSANVILLE 3.2 SSW.
            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             TAHOE CITY              39.17N 120.14W
02/26/2023  M0.5 INCH        PLACER             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHC1 TAHOE CITY. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0630 AM     SNOW             4 NW TRUCKEE            39.36N 120.26W
02/26/2023  M1.0 INCH        NEVADA             CA   PUBLIC

            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             2 N TRUCKEE             39.35N 120.20W
02/26/2023  M1.2 INCH        NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             1 NW GLENSHIRE-DEVONSHI 39.36N 120.10W
02/26/2023  M0.6 INCH        NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-47 TRUCKEE 5.9 ENE.
            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0850 AM     SNOW             2 SSE DOG VALLEY        39.52N 120.03W
02/26/2023  M1.0 INCH        SIERRA             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VERC1 VERDI 2 W. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             3 ENE HOLBROOK JUNCTION 38.74N 119.49W
02/26/2023  M2.0 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-20 WELLINGTON 6.4 W.
            THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:19 PM PSTBlizzard WarningREVDouglas, Washoe3 days
Feb 25, 4:19 PM PSTWinter Storm WatchREVDouglas, Lyon, Storey, Washoe21 hr
Feb 25, 4:19 PM PSTWinter Storm WarningREVDouglas, Lyon, Storey, Washoe3 days
Feb 26, 1:10 PM PSTWinter Weather AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe63 hr

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.